Tornadoes · United States · Minnesota · 2017

EF1 tornado, Rushmore to Bigelow, Minnesota, August 18, 2017

From Rushmore to Bigelow, this EF1 tornado ran 1.3 miles across Nobles County on August 18, 2017, touching down at 7:37 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
August 18, 2017
Touchdown
7:37 PM CDT (00:37 UTC)
Lifted
7:43 PM CDT (00:43 UTC)
On the ground
6 minutes
Path length
1.3 miles (2.2 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Crop damage
$75,000
County
Nobles County
Touchdown point
43.630, -95.820
Lift-off point
43.612, -95.809
Record number
1708181837-01

The damage survey

16 damage points were recorded along this path by NWS FSD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

  • photo looking southeast of hog confinement building
  • crops damaged to the north of building
  • tornado crossed road and lifted shortly thereafter
  • touchdown in corn field very evident. width is 150 yards

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

One lone thunderstorm developed in west central Minnesota and quickly became severe and produced hail, wind, and even the strongest tornado of the year in our area.

EF-1 tornado hit a hog confinement building before the storm crossed Interstate 90. 20 to 30 hogs were killed.

EF-1 tornado was responsible for mainly crop damage after crossing Interstate 90.

EF-1 tornado resulted in mainly crop damage along it's path. The tornado crossed into Osceola County of northwest Iowa before dissipating.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at Aug 18, 6:04 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 18, 6:04 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
604 PM CDT Fri Aug 18 2017

.SHORT TERM...(This evening through Saturday)
Issued at 234 PM CDT Fri Aug 18 2017

A 75-85 knot jet was diving south into the central Dakotas early
this afternoon. This was aiding the development of a mid and upper
level circulation over northeast SD into west central MN. At the
surface winds were turning to the northwest west of Interstate 29
while a southwest winds was in place along and east of the
Interstate. Suspect that storms will develop along this pre frontal
trough of sorts by 20z to 21z in an environment that was marginally
favorable for severe weather. Afternoon CAPE values will likely be
around 2000 J/kg with about 35 knots of deep layer shear, the
majority of this shear was above about 2 km. But, with the very
light wind field ahead of the inverted trough the enhanced
stretching potential is increasing so maybe a few funnels will be
possible with the stronger updrafts. Hail will be the most likely
severe weather scenario with the freezing level at about 10000 feet.
Most of this activity will be east of the area by about 0z so
looking at a window of about 4 hours or so of possible
thunderstorms. After a few initial strong updrafts expect activity
to become more multi cellular and not as strong.

After the convection dissipates and moves east high pressure will
settle in, but the low level air mass will remain fairly moist. This
does support the potential for fog, especially along and east of
Interstate 29. Will have fog in the forecast from about 8z through
14z.

After the fog burns off on Saturday morning the day should prove to
be very nice, with southerly winds increasing from west to east.
Lows Saturday morning will be in the lower to mid 50s with highs on
Saturday from near 80 in southwest MN to near 90 in central SD.

.LONG TERM...(Saturday night through Friday)
Issued at 234 PM CDT Fri Aug 18 2017

Several periods of active weather through the medium and extended
portions of the forecast, with the main concerns focused on Sunday
night and again Monday evening.

A compact wave is expected to cross Nebraska late Saturday
afternoon, sparking convection Saturday evening across central
Nebraska.  Models are a bit over the place with the northern extent
of this activity, but as the LLJ increases could see elevated
storms, or perhaps the stratiform area of an MCS drift northward
into the overnight hours.

A frontal boundary drifts into the area Sunday and stalls as a
stationary boundary by late Sunday afternoon.  Strong instability,
but marginal shear builds along this boundary Sunday afternoon.
Soundings continue to show some issues with capping for surface
based storms late Sunday afternoon. However, as the LLJ increases in
the late evening hours, should see a substancial increase in
elevated convection overnight, with a good potential for one or more
organized MCS moving through the area.  There remains a severe
weather threat with evening development.  Prior discussions made the
valid assessment that most of the effective shear is top heavy in
the soundings, but there would be sufficient MUCAPE lifted off the
700 MB level to force strong hailers into the early overnight hours.

Eclipse Day Outlook: Big question marks on the degree cloud cover
and lingering showers into Monday morning, especially over
Minnesota/Iowa counties.  Most models are showing a brief window
where clouds may scatter late in the morning. The problem is that we
may also see a very quick CU field develop by the beginning of the
eclipse, with a good deal of ACCAS and high level cirrus. Growing
confidence that we'll have to view this eclipse in the local area
through some type of cloud cover. Will continue to advertise a drop
in the diurnal trend as the peak eclipse takes place, edging 5-7
degrees off temperatures. A unique forecast for sure for later in
the day, as it's a rare event to be able to forecast convective
redevelopment and the impacts of an eclipse on that development as
models have no idea that an eclipse will be taking place.

That said, a fairly strong wave moves into the Northern Plains late
in the afternoon and should trigger fairly widespread convection
into the overnight hours. Mid-level lapse rates increase and
effective shear grows, so we could be looking at another potential
strong to severe event into Monday evening/overnight. It will be
interesting to see how quickly we will recover temperatures and if
the eclipse will have a bigger impact on CU development or stratus
reinforcement.

Tuesday-Thursday: Large scale troughing moves into the northeastern
US by Tuesday, bringing high pressure into the central CONUS.  A
continuation of cool temperatures and dry conditions persist into
next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 553 PM CDT Fri Aug 18 2017

Isolated to scattered thunderstorms will slide across portions of
southwestern MN and northwestern IA through about 03Z. These
storms are expected to remain to the east of KSUX. Otherwise, with
light winds overnight, MVFR/IFR fog may develop generally in
areas from the Interstate 29 corridor and eastward, including KFSD
and KSUX. Any fog that develops will dissipate after 13Z on
Saturday, leading to VFR conditions through the remainder of the
TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...Dux
AVIATION...JM
Hazardous weather outlook, Aug 18, 4:53 AM CDT, 14 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
453 AM CDT Fri Aug 18 2017

IAZ001>003-012>014-021-022-MNZ071-072-080-081-089-090-097-098-
191000-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Cherokee-
Buena Vista-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-
453 AM CDT Fri Aug 18 2017

This Hazardous Weather Outlook is for portions of northwest Iowa
and southwest Minnesota.

.DAY ONE...Today and Tonight

Ongoing early morning showers and isolated thunderstorms will not
be severe. Additional scattered thunderstorms will be possible
this afternoon and early evening, mainly from southwest Minnesota
into the Iowa Great Lakes. Isolated storms could become severe,
with hail to the size of half dollars and wind gusts to 60 mph
possible.

Late tonight into early Saturday, areas of fog may reduce visibility
below one mile at times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe storms will be possible Sunday night, and again
Monday night. Although timing and location are still uncertain,
some storms will be capable of producing large hail and damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 3 pm and 8 pm this
afternoon.

IAZ020-031-032-NEZ013-014-SDZ038>040-050-052>071-191000-
Plymouth-Woodbury-Ida-Dixon-Dakota-Beadle-Kingsbury-Brookings-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-
Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-
Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
453 AM CDT Fri Aug 18 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

Late tonight into early Saturday, areas of fog may develop through
the Interstate 29 corridor, reducing visibility below one mile at
times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe storms will be possible Sunday night, and again
Monday night. Although timing and location are still uncertain,
some storms will be capable of producing large hail and damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

In the hours before

Local storm report, Aug 18, 5:57 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
557 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             1 E LAKE BENTON         44.26N 96.28W
08/18/2017  E1.00 INCH       LINCOLN            MN   TRAINED SPOTTER

&&

AK
Local storm report, Aug 18, 6:21 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
621 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             LYND                    44.39N 95.89W
08/18/2017  E1.00 INCH       LYON               MN   STORM CHASER

            QUARTER SIZE HAIL AND WIDESPREAD ROAD
            FLOODING REPORTED IN LYND VIA SOCIAL MEDIA.

&&

AK
Local storm report, Aug 18, 6:35 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
635 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     GARVIN                  44.21N 95.76W
08/18/2017  E60 MPH          LYON               MN   TRAINED SPOTTER

            TRAINED STORM SPOTTER ESTIMATED WINDS
            GUSTING TO 60 MPH.

&&

AK
Local storm report, Aug 18, 7:00 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             8 NNE JEFFERS           44.15N 95.12W
08/18/2017  E1.00 INCH       COTTONWOOD         MN   PUBLIC

&&

DUX
Local storm report, Aug 18, 7:07 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
707 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             LAKE WILSON             44.00N 95.95W
08/18/2017  E1.00 INCH       MURRAY             MN   CO-OP OBSERVER

            PEA TO QUARTER SIZE HAIL.

&&

AF
Local storm report, Aug 18, 7:36 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
736 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             2 S WILMONT             43.73N 95.84W
08/18/2017  E1.50 INCH       NOBLES             MN   TRAINED SPOTTER

&&

JM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 00:00Z

0.6 hours before the tornado, 223 km from the path. August 19, 2017.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 13 joules per kilogram, CIN -140, lifted condensation level 1494 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-08-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 14 square meters per square second, 0 to 6 km bulk shear 20 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-140 J/kg
Surface CAPE
817 J/kg
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
20 kt
0-1 km bulk shear
3 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
7.2 K/km

Open this sounding in Storm Lab

The surface observations

Worthington (OTG), 19 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Sioux Falls radar (KFSD), 74 km away, was scanning. The volume nearest the touchdown began at 00:35 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2017 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of August 18, 2017

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 185:40 PM EDTEF0Indian River, FL0.220
August 186:29 PM EDTEF0Brevard, FL0.415$8,000
August 187:26 PM CDTEF1Nobles, MN3.0100$500,000
August 187:47 PM CDTEF1Osceola, IA1.6100
August 187:47 PM CDTEF1Nobles, MN1.6100
August 188:07 PM CDTEF2Osceola, IA5.1250$300,000
August 189:21 PM CDTEF0Cherokee, IA0.850

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.